Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Mayo Clin Proc. 2012 Sep;87(9):901-4. doi: 10.1016/j.mayocp.2012.06.022.

Practical considerations for dysphonia caused by inhaled corticosteroids.

Author information

  • 1Clinical Immunology and Allergic Diseases Division, Hospital Nacional Guillermo Almenara Irigoyen, Lima, Perú. cegals8@hotmail.com

Abstract

Inhaled corticosteroid (ICS) therapy has become standard in the treatment of asthma. A common local adverse effect of ICS therapy is dysphonia, which has been reported to affect 5% to 58% of patients. Although causes of dysphonia associated with ICS therapy have been underinvestigated, it may result from deposition of an active ICS in the oropharynx during administration, which then causes myopathy or a mucosal effect in the laryngopharynx. Use of ICS should be considered during any evaluation of dysphonia. We recommend using the lowest effective dosage of ICS, administering medication with a spacer, gargling, rinsing the mouth and washing the face after inhalation, and washing the spacer. If dysphonia develops despite these interventions, ICS use should be suspended until symptoms resolve, provided that asthma control is not compromised.

Copyright © 2012 Mayo Foundation for Medical Education and Research. Published by Elsevier Inc. All rights reserved.

PMID:
22958993
[PubMed - indexed for MEDLINE]
PMCID:
PMC3496982
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science Icon for PubMed Central
    Loading ...
    Write to the Help Desk